Georgia, 2008High Wind and Strong Wind in Georgia, January 29 to 30, 2008
January 29 to 30, 2008 · NWS FFC · 14 events in 14 counties and zones
Winds of 40 to 50 mph, with some gusts to near 60 mph, accompanied a line of moderate to heavy rain showers along a strong cold front and associated upper-level disturbance that moved into northwest Georgia just before midnight on the 30th. The front and line of showers tracked across north and central Georgia between midnight and 500 am EST on the 30th.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $79,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds of 40 to 50 mph, with some gusts to near 60 mph, accompanied a line of moderate to heavy rain showers along a strong cold front and associated upper-level disturbance that moved into northwest Georgia just before midnight on the 30th. The front and line of showers tracked across north and central Georgia between midnight and 500 am EST on the 30th. A number of trees and power lines were brought down by the high winds in several north Georgia counties, mostly north of Atlanta. A wind gust of 62 mph was measured by the public in the Alpharetta area at 1230 am EST and the Peachtree-DeKalb (PDK) Airport ASOS recorded a wind gust of 50 mph at 1247 am EST.
The most significant damage was observed in the northwest and north central part of the state across Whitfield, Walker, Catoosa, Floyd, Gordon, Dawson, and Cherokee counties. In each of these counties numerous trees and power lines were blown down by the strong to high wind. Power outages were observed in several northwest Georgia communities during the night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 29, 6:25 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 29, 6:25 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 PM EST TUE JAN 29 2008
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
MAIN FOCUS IS THE APPROACHING SYSTEM MOVING ACROSS THE CWA OVER THE
NEXT 12 HOURS. BIGGEST CONCERN WITH THIS SYSTEM WILL BE WINDS. H8
WINDS FORECAST BY NAM/GFS WILL EXCEED 70KTS OUT OF THE SOUTHWEST
AHEAD OF THE FRONT AND 45 TO 50 KTS BEHIND THE FRONT. THIS SHOULD
MANIFEST 20 TO 30 MPH WINDS WITH GUSTS TO NEAR 40 AT THE SURFACE.
ANY THUNDERSTORM THAT DEVELOPS...OR FOR THAT MATTER A STRONG
SHOWER...COULD TAP INTO THOSE WINDS AND BRING 40 TO 50 MPH WINDS TO
THE SURFACE. THE BIGGEST PROBLEM IS INSTABILITY...OR THE LACK OF IT.
ALL BUT ONE STABILITY INDEX INDICATES VERY LITTLE CHANCE OF
THUNDER...BUT WITH THE STRONG WINDS ALOFT...SLANT WISE CONVECTION
COULD RESULT IN THUNDER. AT LEAST UNTIL 06Z WILL KEEP MENTION OF
THUNDER IN THE FORECAST. THE FRONT WILL MOVE RAPIDLY ACROSS THE CWA.
THE MESO NAM HAS FROPA AT ATL BETWEEN 06Z AND 09Z...AND PAST MCN BY
10Z. THE GFS IS ABOUT 3 HOURS FASTER THAN THE NAM. STRONG CAA BEHIND
THE SYSTEM WILL KEEP THE WINDS STRONG THROUGH MID MORNING...THEN
THEY SHOULD DECREASE. THE CURRENT WIND ADVISORY COVERS THIS WELL AND
WILL CONTINUE. AS FOR A HIGH WINDS WARNING IN THE MOUNTAINS...WHILE
A GUST OVER 50 MPH IS NOT OUT OF THE QUESTION...THIS WILL BE MAINLY
CONFINED TO ELEVATIONS ABOVE 3000 FT AND IT SHOULD BE
ISOLATED...THEREFORE WILL NOT ISSUE A HIGH WIND WARNING AT THIS TIME.
HIGH PRESSURE BUILDS INTO THE STATE WEDNESDAY WITH THE RIDGE PASSING
OVER THE CWA WEDNESDAY NIGHT. RAPID RETURN FLOW AT H8 WILL BRING
SOME CLOUDS OFF THE GULF INTO THE SOUTHERN PART OF THE CWA LATE
WEDNESDAY NIGHT AND THURSDAY. BOTH MODELS INDICATE A VERY STRONG LOW
LEVEL JET OF 70KTS AT H8 THURSDAY AFTERNOON AHEAD OF THE NEXT
SYSTEM. AT THE SAME TIME A WEDGE WILL SET UP OVER NORTH AND CENTRAL
GA. THIS IS SETTING UP FOR A NICE RAIN PRODUCER FOR MUCH OF THE CWA
THURSDAY AFTERNOON AND THURSDAY NIGHT. BOTH MODELS FORECAST A STRONG
SURGE OF COLD AIR BEHIND THE FRONT LATE THURSDAY NIGHT INTO FRIDAY
MORNING...ENOUGH THAT SOME OF THE RAIN COULD BE MIXED WITH OR TURN
TO LIGHT SNOW. WILL MENTION A MIX OF RAIN/SNOW LATE THURSDAY NIGHT
ACROSS NORTH GEORGIA.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
WRAP AROUND PRECIP FRIDAY MORNING COULD PRODUCE A LIGHT RAIN/LIGHT
SNOW MIX IN NORTH GA AND WILL ADD THIS. OTHERWISE...NEXT CHANCE OF
PRECIP WILL BE LATE SUNDAY NIGHT INTO TUESDAY AS THE NEXT H5 TROUGH
DEVELOPS OVER THE SOUTHWEST U.S. AND BEGINS MOVING EAST. UNTIL THEN
GEORGIA IS IN A ZONAL TO SOUTHWEST FLOW AND THIS WILL MEAN THE COLD
SHOT OF AIR COMING FRIDAY WILL BE SHORT LIVED AS TEMPS MODERATE
QUICKLY OVER THE WEEKEND.
&&
.AVIATION...
BAND OF SHOWERS IS PUSHING INTO RELATIVELY DRY AIR...SO CEILINGS
INITIALLY SHOULD BE IN THE 3 TO 4 THOUSAND FOOT RANGE. AFTER RAINS
ARRIVE CEILINGS SHOULD PREVAIL IN THE 15 HUNDRED TO 25 HUNDRED
RANGE...BUT LOCAL IFR CONDITIONS CAN BE EXPECTED IN THE HEAVIER
SHOWERS. SHARP FRONTAL PASSAGE IS ANTICIPATED ACCOMPANIED BY STRONG
PRESSURE RISES. THIS WILL CAUSE STRONG WINDS OF 20 TO 30 KNOTS
DURING AND AFTER FRONTAL PASSAGE. SKIES CLEAR BY 12Z AND WINDS
GRADUALLY DIE DOWN AS FRONT RACES ON TO THE SOUTHEAST AND SURFACE
PRESSURE GRADIENT RELAXES. STRONG SUBSIDENCE AND ADVECTION OF VERY
DRY AIR INTO THE AREA WILL RESULT IN GENERALLY CLEAR SKIES DURING
THE DAYLIGHT HOURS WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 39 49 28 44 36 / 80 0 5 80 100
ATLANTA 36 46 33 46 34 / 80 0 5 90 100
BLAIRSVILLE 29 44 24 43 36 / 100 0 5 100 90
CARTERSVILLE 36 48 28 48 35 / 100 0 5 90 100
COLUMBUS 41 56 34 52 42 / 80 0 10 70 80
GAINESVILLE 35 49 30 44 32 / 80 0 5 100 100
MACON 42 55 31 51 45 / 70 5 5 70 80
ROME 37 49 27 47 33 / 100 0 5 100 90
PEACHTREE CITY 37 49 23 46 35 / 80 0 5 90 90
VIDALIA 50 60 35 58 47 / 70 10 5 50 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY FOR
NORTH AND CENTRAL GEORGIA
&&
17/15
Hazardous weather outlook, Jan 29, 5:30 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST TUE JAN 29 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
530 AM EST TUE JAN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
STRONG...GUSTY WINDS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THROUGH EARLY MORNING.
.SYNOPSIS...
A SHARP UPPER TROUGH AND ACCOMPANYING COLD FRONT WERE SWEEPING
THROUGH THE SOUTHEAST U.S. EARLY THIS MORNING. THIS SYSTEM WILL
MOVE RAPIDLY EAST THIS MORNING AND SURFACE HIGH PRESSURE WILL SPREAD
OVER THE AREA BY EVENING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD THROUGH THE EARLY MORNING HOURS WILL BE SUSTAINED
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. THE STRONGEST WINDS
WILL OCCUR ALONG AND JUST BEHIND THE FRONTAL BOUNDARY...THAT BY 4 AM
WILL BE NEAR AN AUGUSTA...MACON...FORT BENNING LINE...AND BY
DAYBREAK SHOULD BE SOUTHEAST OF VIDILIA AND AMERICUS.
.DISCUSSION...
A SHARP UPPER TROUGH WILL SWEEP RAPIDLY THROUGH THE EASTERN STATES
EARLY THIS MORNING...WITH ACCOMPANYING STRONG PACIFIC COLD FRONT. A
VERY STRONG LOW-LEVEL JET...WITH WIND SPEEDS OF 70 TO 80
MPH...ACCOMPANIES THE FRONT AND UPPER TROUGH...HENCE THE THREAT FOR
SURFACE WIND GUSTS IN EXCESS OF 40 MPH THROUGH EARLY MORNING. WINDS
WILL DIMINISH CONSIDERABLY DURING THE REMAINDER OF THE MORNING AND
AFTERNOON...AND SHOULD BE LESS THAN 10 MPH AREA WIDE BY AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NORTHWEST WINDS OF 20 TO 30 MPH EARLY WEDNESDAY WILL DIMINISH TO
15 MPH OR LESS BY AFTERNOON. ANOTHER STRONG STORM SYSTEM WILL
SWEEP THROUGH THE SOUTHEAST U.S. LATE THURSDAY AND EARLY FRIDAY.
STRONG...GUSTY WINDS CAN BE EXPECTED ONCE AGAIN AT THAT TIME. IN
ADDITION...ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS
SYSTEM...ESPECIALLY IN CENTRAL GEORGIA THURSDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE
PERIOD SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED...BUT SPOTTERS AND EMERGENCY
MANAGERS...ESPECIALLY IN NORTH GEORGIA...ARE ENCOURAGED TO SUBMIT
REPORTS OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.
19
High Wind, Whitfield
- When
- January 29, 9:20 PM EST to January 30, 3:00 AM EST
- Where
- Whitfield forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
Winds of 40 to 50 mph, with some gusts to near 60 mph, accompanied a line of moderate to heavy rain showers along a strong cold front and associated upper-level disturbance that moved into northwest Georgia just before midnight on the 30th. The front and line of showers tracked across north and central Georgia between midnight and 500 am EST on the 30th. A number of trees and power lines were brought down by the high winds in several north Georgia counties, mostly north of Atlanta. A wind gust of 62 mph was measured by the public in the Alpharetta area at 1230 am EST and the Peachtree-DeKalb (PDK) Airport ASOS recorded a wind gust of 50 mph at 1247 am EST.
High Wind, Walker
- When
- January 29, 10:01 PM EST to January 30, 3:00 AM EST
- Where
- Walker forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The Walker County 911 Center reported that at least 11 trees were down around the county. Power lines were also down in several areas and power outages were widespread across the county.
Strong Wind, Pickens
- When
- January 29, 11:00 PM EST to January 30, 3:00 AM EST
- Where
- Pickens forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
The Pickens County 911 Center reported that a couple of trees and one power line were down within the county.
High Wind, Chattooga
- When
- January 29, 11:05 PM EST to January 30, 3:00 AM EST
- Where
- Chattooga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- County Official
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
The Chattooga County 911 Center reported that numerous trees and power lines were down across the county.
Strong Wind, Dade
- When
- January 29, 11:10 PM EST to January 30, 3:00 AM EST
- Where
- Dade forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.855, -85.504 (the zone’s center; the record gives no point)
The Dade County 911 Center reported that five trees were down within the county, four in the Sand Mountain area and one in Slygo. A storm spotter estimated wind gusts of 50 to 55 mph.
High Wind, Catoosa
- When
- January 29, 11:20 PM EST to January 30, 3:00 AM EST
- Where
- Catoosa forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 34.904, -85.138 (the zone’s center; the record gives no point)
The Catoosa County 911 Center reported that numerous trees and power lines were down across the county.
High Wind, Floyd
- When
- January 29, 11:30 PM EST to January 30, 3:00 AM EST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Floyd County 911 Center reported that numerous trees and power lines were down across the county. Several roads were blocked by fallen trees.
Strong Wind, Gordon
- When
- January 29, 11:45 PM EST to January 30, 3:00 AM EST
- Where
- Gordon forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $7,000
- Reported by
- County Official
- Coordinates
- 34.503, -84.876 (the zone’s center; the record gives no point)
The Gordon County 911 Center reported that several trees and power lines were down across the county. The north side of Calhoun was without power for several hours.
Strong Wind, Cherokee
- When
- January 30, 12:00 AM EST to 4:00 AM EST
- Where
- Cherokee forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 34.244, -84.476 (the zone’s center; the record gives no point)
The Cherokee County 911 Center reported that 10 trees and two power lines were down within the county.
Strong Wind, Bartow
- When
- January 30, 12:00 AM EST to 4:00 AM EST
- Where
- Bartow forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.238, -84.840 (the zone’s center; the record gives no point)
The Bartow County 911 Center reported that six trees and one power line were down within the county.
High Wind, North Fulton
- When
- January 30, 12:30 AM EST to 4:00 AM EST
- Where
- North Fulton forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
The public reported several wind gusts of 50 to 60 mph in the Alpharetta area, with a peak gust of 62 mph at 1230 am EST.
High Wind, Dawson
- When
- January 30, 12:30 AM EST to 4:00 AM EST
- Where
- Dawson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 34.444, -84.171 (the zone’s center; the record gives no point)
The Dawson County 911 Center reported that a dozen trees and a couple of power lines were down, mainly in the northern portion of the county.
Strong Wind, Murray
- When
- January 30, 12:30 AM EST to 3:00 AM EST
- Where
- Murray forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Murray County 911 Center reported that two trees and a couple of power lines were down within the county.
Strong Wind, White
- When
- January 30, 1:30 AM EST to 4:30 AM EST
- Where
- White forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 34.646, -83.747 (the zone’s center; the record gives no point)
The White County 911 Center reported that one tree and one power line were down within the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76633, 76634, 76635, 76636, 76637, 76638, 76639, 76876, 76877, 76878, 76879, 76880, 76881, 76882.